Oklahoma, 2004

Flood in Oklahoma, May 14 to 15, 2004

May 14 to 15, 2004 · NWS TSA · 1 event in 1 county or zone

The Neosho River near Commerce rose above its flood stage of 15 feet at 8 pm cdt on May 14. 2 feet at 11 pm cdt that same evening before falling below its flood stage at 2 am cdt the next morning.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

The Neosho River near Commerce rose above its flood stage of 15 feet at 8 pm cdt on May 14. The river crested at 15.2 feet at 11 pm cdt that same evening before falling below its flood stage at 2 am cdt the next morning.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at May 14, 2:30 PM CST, 4 hours 30 minutes earlier.

Area forecast discussion, May 14, 2:30 PM CST, 4 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OKLAHOMA
330 PM CDT FRI MAY 14 2004

DISC...
FORECAST DIFFICULTY TONIGHT IS THE LOW LEVEL
CLOUD AND HOW FAST THE CLOUD WILL DISSIPATE.
LITTLE HEATING TODAY... SO WHEN CLOUDS BREAK
AND WINDS SUBSIDE FOG TO RESULT.  AREAS NEAR
NORTH BORDER WHERE HEAVY RAIN FELL YESTERDAY
THE MOST VULNERABLE...AND CLOUDS MOST LIKELY
TO BREAK.  CLOUDS LESS APT TO BREAK SOUTHERN
AND EASTERN SECTIONS. STILL PLENTY 900-950MB
MOISTURE SATURDAY MORNING TO SLOWLY MIX AWAY
BY / DURING AFTERNOON. SURFACE RIDGE CENTRAL
PLAINS TO MIGRATE EAST..OVER THE GREAT LAKES
DURING THE WEEKEND...BRINGING RETURN FLOW TO
TSA CWA.   ZONAL FLOW ALOFT KEEPS BAROCLINIC
ACTION WELL NORTH OF SOUTHERN PLAINS.  A DRY
WEEKEND.

EXTENDED MONDAY THROUGH FRIDAY

NO LARGE SCALE DIFFERENCES BETWEEN GFSLR AND
ECMWF. PLENTY OF MINOR DIFFERENCES IN TIMING
OF WEAK WAVES THOUGH. FRONTAL POSITION STILL
IN QUESTION TUESDAY.  GFS CONSISTENT IN WEST
TO EAST ORIENTATION IN THE VICINITY OF OK-KS
BORDER.   LEFT POPS FROM YESTERDAYS SOLUTION
FOR TUESDAY. TEMPS LIKELY AOA NORMAL FOR THE
UPCOMING WEEK.

PRELIM NUMBERS:

TUL    47   77   59   85 /   0    0    5   10
FSM    53   78   57   85 /   0    0    5   10
MLC    50   78   58   85 /   0    0    5   10
BVO    42   75   54   83 /   0    0    5   10
FYV    47   76   52   81 /   0    0    5   10
BYV    47   74   54   79 /   0    0    5   10
MKO    48   78   57   85 /   0    0    5   10
MIO    45   75   55   83 /   0    0    5   10
F10    46   78   59   84 /   0    0    5   10
HHW    54   81   60   84 /   0    0   10   10

FORECAST ID= 21

.TSA WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
OK...NONE.
Hazardous weather outlook, May 14, 12:00 PM CST, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
100 PM CDT FRI MAY 14 2004

ARZ001-002-010-011-019-020-029-OKZ049-053>076-151000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
100 PM CDT FRI MAY 14 2004

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED. A STRONG COLD FRONT HAS MOVED
THROUGH THE AREA AND THE AIRMASS WILL REMAIN TOO STABLE FOR
THUNDERSTORM DEVELOPMENT.

SPOTTER / EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

WEAK UPPER LEVEL DISTURBANCES WILL BRING A SLIGHT CHANCE OF
THUNDERSTORMS TO SOUTHEAST OKLAHOMA AND WEST CENTRAL ARKANSAS SUNDAY
AND TO NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS TUESDAY. HOWEVER
MOST OF THE WEEK WILL REMAIN DRY.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND
GRAPHICAL INFORMATION

In the hours before

Local storm report, May 14, 1:25 PM CST, 5 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
225 PM CDT FRI MAY 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             2 S DRUMRIGHT           35.96N 96.60W
05/13/2004  1.00 INCH        CREEK              OK   PUBLIC

&&

RJS
Local storm report, May 14, 2:25 PM CST, 4 hours 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
325 PM CDT FRI MAY 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TORNADO          2 NNW COWETA            35.95N 95.65W
05/13/2004  F1               WAGONER            OK   NWS STORM SURVEY

            AT 404 PM A TORNADO DEVELOPED ON THE NORTH SIDE OF COWETA
            NEAR STATE HIGHWAY 51 AND 127 STREET SOUTH...OR 2.2 MILES
            NORTH-NORTHWEST OF DOWNTOWN COWETA. THE TORNADO SPUN-UP
            RAPIDLY FOLLOWING THE COLLISION OF TWO THUNDERSTORMS. THE
            TORNADO TRAVELED SOUTH-SOUTHEAST FOR 2.6 MILES INTO
            COWETA...DISSIPATING JUST BEFORE REACHING STATE HIGHWAY
            51 NEAR 305 EAST AVENUE. THE TORNADO DAMAGED THE ROOFS OF
            A NUMBER OF HOMES...DOWNED MANY TREES AND SOME UTILITY
            LINES. THE TORNADO LIFTED AT 410 PM.

&&

SFP
Local storm report, May 14, 2:54 PM CST, 4 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE TULSA OK
354 PM CDT FRI MAY 14 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0404 PM     TORNADO          2 NNW COWETA            35.95N 95.65W
05/13/2004  F1               WAGONER            OK   NWS STORM SURVEY

            AT 404 PM A TORNADO DEVELOPED ON THE NORTH SIDE OF COWETA
            NEAR STATE HIGHWAY 51 AND 127 STREET SOUTH...OR 2.2 MILES
            NORTH-NORTHWEST OF DOWNTOWN COWETA. THE TORNADO SPUN-UP
            RAPIDLY FOLLOWING THE COLLISION OF TWO THUNDERSTORMS. THE
            TORNADO TRAVELED SOUTH-SOUTHEAST FOR 2.6 MILES INTO
            COWETA...DISSIPATING AT 410 PM JUST BEFORE REACHING STATE
            HIGHWAY 51 NEAR 305 EAST AVENUE. THE TORNADO DAMAGED THE
            ROOFS OF A NUMBER OF HOMES...DOWNED MANY TREES AND SOME
            UTILITY LINES. THE MAX WIDTH WAS 135 YARDS.

&&

SFP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
May 14, 7:00 PM CST to May 15, 1:00 AM CST
Where
Ottawa forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
36.836, -94.810 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2004Every state in 2004This day in weather historyWarnings in Oklahoma, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5399076.